Arkansas, 2010

Hail and Damaging Winds in Arkansas, August 21, 2010

August 21, 2010 · NWS LZK · 17 events in 7 counties and zones

The approach of a cold front on the 21st triggered thunderstorms in northern and central Arkansas. Some of these storms became severe, causing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$171,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The approach of a cold front on the 21st triggered thunderstorms in northern and central Arkansas. Some of these storms became severe, causing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 21, 1:37 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 21, 1:37 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
237 PM CDT SAT AUG 21 2010

.SHORT TERM...THIS AFTERNOON THROUGH TUESDAY NIGHT...

MAIN CONCERNS IN THE SHORT TERM REVOLVE AROUND A SFC TROUGH/WEAK
COLD FRONT THAT IS ATTEMPTING TO MEANDER THROUGH THE STATE WITH HELP
OF A PASSING MID LVL SHRTWV.

ANALYSIS SHOWS A SFC COLD FRONT DRAPED FROM JUST SOUTH OF TULSA TO
FAYETTEVILLE TO MOUNTAIN HOME WITH ANALYSIS OF RADAR AND SATELLITE
CLOUD STREETS SHOWING THE H9/H8 FRONT LAGGING BEHIND BY ABOUT 50
MILES. AIRMASS DESTABILIZATION HAS BEEN SLOW TO OCCUR TODAY DUE IN
PART TO AN OUTFLOW BNDRY/PREFRONTAL TROUGH THAT HAS PUSHED INTO
CENTRAL AR. HOWEVER...IN THE PAST HR OR TWO...CONDS ARE BECOMING
MORE CONDUCIVE FOR STORM DVLPMNT AS MLCAPES PUSH ABOVE 2500 J/KG
OVER CEN AR.

PRECIP CHANCES...
THE BEST CHANCES FOR STORMS THIS AFTERNOON WILL BE FOCUSED ALONG THE
OUTFLOW BNDRY IN CEN AR WHERE LOW LVL CONVERGENCE IS MAXIMIZED AND
UPLIFT FROM H5 TROUGH IS NOTED. TEMPS NEAR OR ABOVE 100F WITH
T/TD SPREADS OF 30 DEGREES WILL RESULT IN A DAMAGING WIND GUST
POTENTIAL IN THE STRONGEST STORMS AS THEY DEVELOP AND MOVE SE.
THESE STORMS MAY CONTINUE OVERNIGHT INTO SRN AR THOUGH THE SVR
POTENTIAL SHOULD WANE AFTER DARK. ONLY A SLIGHT CHC OF AN ISO
STORM WILL EXIST OVER SRN AR ON SUN AS THE FRONT PUSHES THE REST
OF THE WAY THROUGH THE STATE. DRY WX WILL DOMINATE AFTER SUNDAY.

TEMPERATURES...
EXPECTING ANOTHER WARM NIGHT TONIGHT WITH SOME AREAS POSSIBLY NOT
FALLING BELOW 80 AGAIN AND HAVE RAISED LOWS SOME TO ACCOUNT. SUNDAY
WILL BE HOT AGAIN OVER THE SRN 2/3RDS OF THE STATE AS THE COOL AIR
BEHIND THE FRONT IS SLOW TO FILTER IN AND HAVE HOISTED A HEAT
ADVISORY FOR THESE AREAS AS HEAT INDEX VALUES WILL AGAIN PUSH
ABOVE 105F. OTRW...TEMP GRIDS IN GOOD SHAPE THOUGH DID LOWER HIGH
TEMPS ABOUT 2 DEGREES ON TUE WITH MODEL H85 TEMPS DROPPING TO BTW
18-21C OVER THE STATE.

&&

.LONG TERM...WEDNESDAY THROUGH SATURDAY
OVERALL THE EXTENDED PERIOD STARTS WITH THE UPPER TROUGH OVER THE
EASTERN U.S...WHILE AN UPPER RIDGE OVER THE CENTRAL ROCKIES. A
FRONTAL BOUNDARY HAS PUSHED THROUGH AR ON TUESDAY...AND SURFACE
RIDGING WAS BUILDING INTO THE SOUTHERN PLAINS. THIS PATTERN HOLDS ON
THURSDAY...WITH THE ECMWF SHOWING A POSSIBLE TROPICAL SYSTEM OVER
THE WESTERN GULF. ON FRIDAY...THE ECMWF BUILDS THE UPPER RIDGE INTO
THE EASTERN PLAINS...WITH BUILDS RIDGING OVER THE AREA. THE POSSIBLE
TROPICAL SYSTEM REMAINS OVER THE WESTERN GULF...NEAR THE SE TX
COAST. ON SATURDAY...THE UPPER RIDGE BUILDS MORE TO THE EAST...WHICH
WOULD ALLOW ANY TROPICAL SYSTEM TO MOVE ASHORE. DUE TO UNCERTAINTY
IN ANY TROPICAL SYSTEM...WILL MAINLY HOLD EXTENDED FORECAST DRY.

TEMPERATURES WILL START CLOSER TO NORMAL VALUES AND SOME A BIT BELOW
NORMAL...THEN WARM AS THE UPPER RIDGE AGAIN BUILDS BACK OVER THE
AREA LATER THURSDAY THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     75  94  71  93 /  10  10  10  10
CAMDEN AR         78 100  75  99 /  30  20  10  10
HARRISON AR       73  92  68  93 /  10  10  10  10
HOT SPRINGS AR    78  99  76  97 /  30  10  10  10
LITTLE ROCK   AR  79  99  75  96 /  30  10  10  10
MONTICELLO AR     78 100  76  99 /  30  20  10  10
MOUNT IDA AR      77  99  72  97 /  30  10  10  10
MOUNTAIN HOME AR  73  93  68  93 /  10  10  10  10
NEWPORT AR        75  94  71  94 /  10  10  10  10
PINE BLUFF AR     79  99  74  96 /  30  20  10  10
RUSSELLVILLE AR   76  98  72  97 /  10  10  10  10
SEARCY AR         77  98  72  94 /  10  10  10  10
STUTTGART AR      77  99  73  95 /  30  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BAXTER-BOONE-
CLEBURNE-FULTON-INDEPENDENCE-IZARD-JACKSON-MARION-NEWTON-SEARCY-
SHARP-STONE-VAN BUREN.

HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR ARKANSAS-BRADLEY-CALHOUN-
CLARK-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-GARLAND-GRANT-
HOT SPRING-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MONROE-
MONTGOMERY-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-
SCOTT-WHITE-WOODRUFF-YELL.

&&

SHORT TERM...63 / LONG TERM...59
Hazardous weather outlook, Aug 21, 7:10 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
810 AM CDT SAT AUG 21 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221015-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
810 AM CDT SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF STRONG TO SEVERE STORMS WILL BE POSSIBLE TODAY AND
INTO THE EVENING HOURS OVER MUCH OF ARKANSAS. ANY STRONG OR SEVERE
STORMS WILL BE ISOLATED. A FRONT WILL MOVE INTO THE STATE THROUGH
THE DAY...AND WILL DEVELOP SCATTERED THUNDERSTORMS ACROSS THE STATE.
THE MAIN THREATS OF THE STORMS WILL BE HAIL AND DAMAGING WINDS.
FURTHERMORE...THE PRESENCE OF THE FRONT IN SOUTHERN ARKANSAS THIS
EVENING WILL SUPPORT THUNDERSTORMS CONTINUING WELL AFTER SUNSET.

A HEAT ADVISORY IS ALSO IN EFFECT TODAY FOR MUCH OF ARKANSAS. HOT
AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY. AFTERNOON
TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S...WITH A FEW
LOCATIONS AROUND 101. HEAT INDEX VALUES WILL REACH 105 TO 110
DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP IN FAR SOUTHERN
ARKANSAS ON SUNDAY. COVERAGE AND INTENSITY OF THUNDERSTORMS WILL
BE LESS THAN THOSE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED TODAY...MAINLY BETWEEN
NOON AND 8 PM CDT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Special weather statement, Aug 21, 1:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
257 PM CDT SAT AUG 21 2010

ARZ039-043-044-212025-
PERRY-PULASKI-SALINE-
257 PM CDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...PULASKI AND SALINE
COUNTIES UNTIL 325 PM CDT...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF THORNBURG...MOVING SOUTHEAST AT
10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE REFORM PARON AND LAKE
WINONA.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

BJS
Special weather statement, Aug 21, 2:12 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
312 PM CDT SAT AUG 21 2010

ARZ039-042-043-212040-
GARLAND-PERRY-SALINE-
312 PM CDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR GARLAND...PERRY AND SALINE
COUNTIES UNTIL 340 PM CDT...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JESSIEVILLE...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HAMILTON...
JESSIEVILLE...AND BLUE SPRINGS.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

BJS
Special weather statement, Aug 21, 2:21 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
321 PM CDT SAT AUG 21 2010

ARZ043-212040-
SALINE-
321 PM CDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR SALINE COUNTY UNTIL 340 PM CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF OWENSVILLE...MOVING SOUTHEAST
AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE LAKE NORRELL.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

BJS

The radar

The Little Rock radar (KLZK), 34 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Saline

When
August 21, 2:40 PM CST
Where
Saline County, 0.2 mi NNE of Avilla
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.683, -92.579

Trees were blown down.

Thunderstorm Wind, Searcy

When
August 21, 3:15 PM CST
Where
Searcy County, 1.16 mi SW of Jameson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.908, -92.665

Trees were blown down on U.S. Highway 65 west of Marshall.

Thunderstorm Wind, Saline

When
August 21, 3:25 PM CST
Where
Saline County, 1.52 mi SW of Salem to Benton
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
34.615, -92.589

Multiple trees and some power lines were blown down.

Thunderstorm Wind, Stone

When
August 21, 3:44 PM CST
Where
Stone County, Timbo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.870, -92.320

Several trees were blown down.

Thunderstorm Wind, Grant

When
August 21, 3:56 PM CST
Where
Grant County, Belfast
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.420, -92.470

A tree was blown down.

Thunderstorm Wind, Izard

When
August 21, 4:23 PM CST
Where
Izard County, 1 mi S of Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.956, -91.750

A wind gust estimated at 60 mph occurred.

Hail, Izard

When
August 21, 4:23 PM CST
Where
Izard County, 1 mi S of Mt Pleasant
Measured
1 in hail
Reported by
Public
Coordinates
35.956, -91.750

Thunderstorm Wind, Stone

When
August 21, 4:30 PM CST
Where
Stone County, 2.05 mi WNW of St James
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.840, -91.954

Trees were blown down on Arkansas Highway 14 west of Pleasant Grove.

Thunderstorm Wind, Independence

When
August 21, 5:04 PM CST
Where
Independence County, Batesville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.770, -91.650

A tree was blown down.

Thunderstorm Wind, Pulaski

When
August 21, 9:01 PM CST
Where
Pulaski County, 0.54 mi WNW of (Ork)no Little Rock Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
34.832, -92.259

Damage occurred at the North Little Rock airport. At the administration building, a long canopy over the sidewalk was blown away and the flagpole was bent. Several hangar doors were knocked off their tracks.

Thunderstorm Wind, Pulaski

When
August 21, 9:03 PM CST
Where
Pulaski County, 1.21 mi WSW of Jacksonville
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.862, -92.119

A trained spotter measured a wind gust of 63 mph in Jacksonville. Much of the roof of a dry cleaning and alteration business was blown off.

Thunderstorm Wind, Pulaski

When
August 21, 9:14 PM CST
Where
Pulaski County, 1.75 mi SE of Galloway
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.765, -92.105

Trees were blown down on U.S Highway 70 southeast of Galloway.

Thunderstorm Wind, Pulaski

When
August 21, 9:39 PM CST
Where
Pulaski County, 2.8 mi SW of Scott
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
34.668, -92.130

Several trees were blown down.

Thunderstorm Wind, Pulaski

When
August 21, 9:40 PM CST
Where
Pulaski County, 4.77 mi S of Scott
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.631, -92.107

A large tree was blown down.

Thunderstorm Wind, Pulaski

When
August 21, 9:40 PM CST
Where
Pulaski County, 4.34 mi SSW of Scott
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
34.641, -92.127

Several trees were blown down.

Thunderstorm Wind, Pulaski

When
August 21, 9:40 PM CST
Where
Pulaski County, 4.11 mi SSW of Scott
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.642, -92.117

A large tree was blown down.

Thunderstorm Wind, Pulaski

When
August 21, 9:40 PM CST
Where
Pulaski County, 3.77 mi SW of Scott
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
34.662, -92.148

Trees were blown down. Lower Steele Bend Rd. was still blocked by fallen trees 12 hours after the storm moved through.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242861, 242862, 242863, 242865, 242864, 242866, 242867, 242868, 242870, 242871, 242873, 242875, 242877, 242878, 245221, 245222, 245223.